The longstanding rule for Glaxo Wellcome's abacavir (Ziagen) has been that those who experience hypersensitivity (allergic reactions) during their initial use of the drug (3 to 5 percent of users) must stop it and never restart it, because the second go-round could result in extreme reactions, even death. Now the company has sent a letter to warn physicians -- and added info to its "black box" package-insert warning -- that any reintroduction of the drug, even for those who think they never had a reaction, must be done very carefully. The heightened vigilance comes after reports of unexpectedly severe reactions -- most within hours, but some days or weeks later -- in those restarting the drug after discontinuation due to health problems thought to be unrelated to the med.

The problem is that some of the nonspecific symptoms of abacavir hypersensitivity may have been missed or misdiagnosed as respiratory or gastrointestinal (GI) tract infections, allergies to other meds, or other problems common among HIVers. Among first-timers who have reactions, complaints include: fever (seen in 80 percent); rash (60 to 70 percent); headache (60 percent), generally feeling bad or low in energy (60 percent); GI problems including nausea, vomiting, diarrhea or stomach pain (50 percent); and cough, shortness of breath or sore throat (20 percent). Other less common symptoms include itching, swelling, joint and body aches. Most reactions among abacavir first-timers occur during the first six weeks on the drug, but in some cases develop months later, so even longtime users can't be certain they're home free.

So for those thinking about reintroducing the drug after more than a missed dose or two, any prior symptoms even remotely suggesting a previous reaction mean an automatic thumbs-down. And suspicious past or not, going back to abacavir should be done always with caution and only under a doc's supervision, with quick access to emergency care. If, after restarting the drug, any symptoms develop, don't just stiff-upper-lip it -- get on the horn to your doc right away.